Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 24, NWS Flagstaff, AZ

July 18, 2017Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 18, 2017, 1:19 PM MST for Coconino County, Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2017, 1:19 PM MST (20:19 UTC)
Expired
Jul 18, 2017, 4:15 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 42 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

889 
WGUS55 KFGZ 182019
FFWFGZ
AZC005-017-182315-
/O.NEW.KFGZ.FF.W.0024.170718T2019Z-170718T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
119 PM MST TUE JUL 18 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Navajo County in north central Arizona...
  Coconino County in north central Arizona...

* Until 415 PM MST

* At 116 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain over Chevelon and Wildcat Canyons north of Forest 
  Lakes. Extreme rainfall rates are occurring, with one to two 
  inches of rain indicated by radar over the past 30 to 45 minutes. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Forest Road 237 Camping Area.

This includes the following streams and drainages...Brookbank
Canyon...Chevelon Canyon...Wildcat Canyon and Potato Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3450 11067 3434 11078 3435 11094 3455 11078

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 9:55 AM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 18, 9:55 AM MST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
955 AM MST Tue Jul 18 2017

.SYNOPSIS...Expect numerous showers and thunderstorms across
northern and central Arizona through mid-week. Heavy rainfall
rates from the stronger storms will be capable of producing flash
flooding. The threat for heavy rainfall and flash flooding will
continue through mid-week.

&&

.DISCUSSION...Updated forecast to delay the onset of
significant storm activity until after 18Z. Will be looking at the
possibility of the formation/location of an MCS this evening and
overnight. Will adjust POPS accordingly this afternoon. HRRR has the
development over Yavapai Country. NAM has the development more over
northwest Coconino County. Either way, it looks like an active night
tonight.

&&

.PREV DISCUSSION /331 AM MST/...The active monsoon continues for
northern Arizona today as widespread abundant moisture will combine
with an upper level disturbance making its way westward out of New
Mexico and into northeast Arizona.

This will lead to enhanced coverage and strength for storms near
the vorticity maximum Tuesday afternoon and overnight into
Wednesday. This westward progression should allow storms to
organize increasing the potential for rainfall rates in excess of
1 to 2 inches per hour lasting for an extended period of time.

Generally storms are expected to decrease around sunset and into
the evening hours, unfortunately this upper level disturbance is
expected to create an organizing mechanism that will allow for
showers and thunderstorms to continue to develop and propagate to
the west as Tuesday night gives way to Wednesday morning.

While models have some timing and location differences concerning
the actual placement of this event all operation models are
leaning towards this solution; with the higher resolution models
concurring that a mesoscale convective system is anticipated to
develop and move across the high country in the overnight hours.

As this system exits northwestern Arizona on wednesday another
round of convection will fire off of the higher terrain with local
storms in a favorable position to overwhelm drainages stressed
from the previously days' events.

On Thursday a slight decrease in moisture aloft is expected to
move into the area allowing for a slightly less active day for
convective thunderstorm development. Some storms are still
expected to form, however they should be more widely scatter than
their counterparts from the previous few days.

This respite will not last long with models suggesting that a
reinforcing surge of moisture will move back into the area from
the New Mexico border Friday and lasting into next week.

&&

.AVIATION...For the 18Z package...Numerous TSRA will develop across
northern Arizona this afternoon and continue through the evening
hours. Expect areas of MVFR with isolated IFR in +RA. A few storms
may produce severe wind and hail mostly south and west of a KGCN to
KSOW line. Expect conditions to improve from east to west aft 07Z
Wed. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Active monsoon conditions will continue with
scattered to numerous showers and storms each day. Convective
activity should continue overnight tonight as an upper level
disturbance moves into Arizona from New Mexico. The threat for heavy
rain will spread across all of Arizona through midweek.
Expect near average temperatures.

Thursday through Saturday...A brief decrease in storm coverage is
possible Thursday afternoon, with otherwise typical monsoon
conditions expected to continue.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch from 11 AM MST this
morning through Wednesday evening FOR AZZ004>018-037>040.

&&

PUBLIC...MAS/SUK
AVIATION...MCT
FIRE WEATHER...DL

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 18, 3:31 AM MST, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
331 AM MST Tue Jul 18 2017

AZZ004>018-037>040-190415-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
331 AM MST Tue Jul 18 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

A flash flood watch is in effect for northern Arizona this
afternoon through Wednesday evening. Showers and thunderstorms
will develop off the higher terrain this afternoon and evening
before moving across the surrounding area. Showers and
thunderstorms are expected to continue overnight across northern
arizona.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The flash flood watch will continue into Wednesday evening.
Models suggest a slight drying trend could be possible by later
this week depending on the movement of the high pressure ridge aloft.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is no anticipated at this time.

In the hours before

Special weather statement, Jul 18, 12:06 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1206 PM MST TUE JUL 18 2017

AZZ008-037-181930-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
1206 PM MST TUE JUL 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 1230 PM
MST...

At 1205 PM MST, Doppler radar was tracking a strong thunderstorm
near Groom Creek Subdivision, or 10 miles south of Prescott Valley.
This storm was moving west around 5 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Ponderosa Park, Groom Creek Subdivision, Lower Wolf Creek Campground
and Upper Wolf Creek Group Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3446 11238 3438 11243 3440 11260 3451 11253
TIME...MOT...LOC 1905Z 115DEG 4KT 3443 11244

JJ
Local storm report, Jul 18, 12:11 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1211 PM MST TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     6 WNW CHINO VALLEY      34.80N 112.55W
07/17/2017                   YAVAPAI            AZ   PUBLIC

            APPROXIMATELY 230 PM MONDAY, STRONG WINDS
            TORE A 24'X72' METAL ROOF FROM A SHED. BASED
            ON A PHOTO OF THE DAMAGE, WINDS ESTIMATED AT
            ABOUT 50-55 MPH. "IT TORE THE [METAL] SHEETS
            LIKE PAPER, AND SPLIT AND BROKE THE 2X6S".

&&

DLB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:09 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 17, 5:37 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 17, 5:56 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 17, 6:28 PM MSTAreal Flood AdvisoryFGZNavajo2 hr
Jul 17, 7:10 PM MSTFlash Flood WarningFGZNavajo2 hr
Jul 18, 3:32 AM MSTFlash Flood WatchFGZApache, Coconino, Gila, Navajo, Yavapai40 hr
Jul 18, 12:06 PM MSTSpecial Weather StatementFGZYavapai24 min
Jul 18, 12:44 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo31 min
Jul 18, 1:04 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 18, 2:17 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila28 min
Jul 18, 2:21 PM MSTAreal Flood AdvisoryFGZCoconino114 min
Jul 18, 2:33 PM MSTSevere Thunderstorm WarningFGZYavapai27 min
Jul 18, 2:58 PM MSTFlash Flood WarningFGZCoconino, Gila, Navajo3 hr
Jul 18, 2:58 PM MSTSevere Thunderstorm WarningFGZYavapai15 min
Jul 18, 3:05 PM MSTSevere Thunderstorm WarningFGZCoconino3 min
Jul 18, 3:13 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 18, 3:21 PM MSTSevere Thunderstorm WarningFGZNavajo15 min
Jul 18, 3:37 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 18, 4:24 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 18, 4:24 PM MSTFlash Flood WarningFGZCoconino3 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.